Drug hypersensitivity: Pharmacogenetics and clinical syndromes
Phillips, E.J., Chung, W-H, Mockenhaupt, M., Roujeau, J-C and Mallal, S. (2011) Drug hypersensitivity: Pharmacogenetics and clinical syndromes. Journal of Allergy and Clinical Immunology, 127 (3). S60-S66.
*Subscription may be required
*No subscription required
Severe cutaneous adverse reactions include syndromes such as drug reaction with eosinophilia and systemic symptoms (DRESS) or drug-induced hypersensitivity syndrome (DIHS) and Stevens-Johnson syndrome (SJS)/toxic epidermal necrolysis (TEN). An important advance has been the discovery of associations between HLA alleles and many of these syndromes, including abacavir-associated hypersensitivity reaction, allopurinol-associated DRESS/DIHS and SJS/TEN, and SJS/TEN associated with aromatic amine anticonvulsants. These HLA associations have created the promise for prevention through screening and have additionally shed further light on the immunopathogenesis of severe cutaneous adverse reactions. The rollout of HLA-B5701 into routine clinical practice as a genetic screening test to prevent abacavir hypersensitivity provides a translational roadmap for other drugs. Numerous hurdles exist in the widespread translation of several other drugs, such as carbamazepine, in which the positive predictive value of HLA-B1502 is low and the negative predictive value of HLA-B1502 for SJS/TEN might not be 100% in all ethnic groups. International collaborative consortia have been formed with the goal of developing phenotypic standardization and undertaking HLA and genome-wide analyses in diverse populations with these syndromes.
|Publication Type:||Journal Article|
|Murdoch Affiliation:||Institute for Immunology and Infectious Diseases|
|Copyright:||© 2011 American Academy of Allergy, Asthma & Immunology|
|Item Control Page|